MAUDE Adverse Event Report: SMITH & NEPHEW, INC. WIRE BAY PT CORT 370 MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. WIRE BAY PT CORT 370 MM; PIN, FIXATION, THREADED
Catalog Number 102102
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Note: this is the second wire breakage event experienced by the patient.The first event was reported to fda under manufacturer report number: 1020279-2023-02246.
 
Event or Problem Description
It was reported that, during ilizarov external fixation treatment, the patient experienced breakage of the wire bay pt cort 370 mm.The tsf configuration is two rings, three pins proximally, no adverse observations.Wire fixation bolt used are conventional ilizarov slotted bolt and the struts on the frame were smart fx struts.The patient is healing as expected, weight-bearing, and is not neuropathic.It is unknown if/when wire replacement was conducted.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical medical investigation stated that no clinical documentation has been provided; however, the broken wires (reported as one wire bayonet point cortical and one wire with stopper) were used with conventional ilizarov slotted bolt and smart fx struts on two rings.Precautions and adverse effects are noted in the smith and nephew external fixation systems important medical information and cautions to check wire security and tension and includes loosening/breakage, reoperation, and excessive motion at the fracture site.Although loose and or broken transosseous wires may increase the risk for instability, infection, and a less than optimal therapeutic outcome; it was communicated that the patient is healing as expected, weight-bearing, is not neuropathic and remains in treatment.Based on the limited information provided, no further assessment or conclusion can be made regarding definitive contributing factors to the event and the patient impact beyond the revision due to the wire breakages with resumed therapy cannot be determined.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for external fixation systems revealed that breakage of the pins, wires, or other components including inadvertent injury to the patient or operating room personnel caused by the wire (e.G.Projective wire from tip cutting during surgery) has been identified as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection procedure, a verification of the part per print must be performed within the steps of the final inspection.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy and/or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H11 - corrected data: b5 - describe event or problem.
 
Event or Problem Description
It was reported that, during ilizarov external fixation due to due to pilon fracture, the patient experienced breakage of the wire bay pt cort 370 mm.The tsf configuration is two rings, three pins proximally, no adverse observations.Wire fixation bolt used are conventional ilizarov slotted bolt and the struts on the frame were smart fx struts.The patient returned to the operating theatre to receive broken fixation replacement on an unknown date, and is healing as expected, weight-bearing, and is not neuropathic.Patient is still in treatment.

Brand Name
WIRE BAY PT CORT 370 MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18234277
Report Number1020279-2023-02350
Device Sequence Number11589561
Product Code JDW
UDI-Device Identifier03596010031204
UDI-Public03596010031204
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K994143
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number102102
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2023
Supplement Date Received by Manufacturer12/05/2023
12/21/2023
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date12/18/2023
12/22/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown